Alert archive / Virginia / Tornado Warnings in 2022
Tornado Warning 3, NWS Charleston, WV
NWS Charleston, WV issued this tornado warning at May 19, 2022, 6:21 PM EDT for Buchanan County, Virginia. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2022, 6:21 PM EDT (22:21 UTC)
- Expired
- May 19, 2022, 6:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
County Buchanan County, VA
The radar
The Jackson,KY radar (KJKL), 116 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 6:22 PM EDT | HAIL 1.5 | Vansant, VA | ALSO LOTS OF HAIL COVERING THE GROUND IN THE OAKWOOD AREA JUST SOUTH OF GRUNDY. PHOTO SHOWED HAIL MOSTLY LESS THAN AN INCH BUT MUCH LARGER HAIL IN THE AREA CAUSED DAMAGE TO SIDING AND ROOFS ON HOMES, AND VEHICLES INCLUDING SEVERAL BELONGING TO STAFF AT THE LOC |
| May 19, 6:30 PM EDT | HAIL 1.5 | Vansant, VA | PING PONG SIZED HAIL REPORTED IN VASANT VA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 798 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
422
WFUS51 KRLX 192221
TORRLX
VAC027-192245-
/O.NEW.KRLX.TO.W.0003.220519T2221Z-220519T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Charleston WV
621 PM EDT Thu May 19 2022
The National Weather Service in Charleston West Virginia has issued a
* Tornado Warning for...
West central Buchanan County in southwestern Virginia...
* Until 645 PM EDT.
* At 621 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Davenport, moving east at 20 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
west central Buchanan County, including the following locations...
Vansant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3716 8216 3719 8218 3726 8204 3716 8198
TIME...MOT...LOC 2221Z 254DEG 17KT 3718 8216
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
111 follow-up statement
723
WWUS51 KRLX 192240
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
640 PM EDT Thu May 19 2022
VAC027-192249-
/O.EXP.KRLX.TO.W.0003.000000T0000Z-220519T2245Z/
Buchanan VA-
640 PM EDT Thu May 19 2022
...THE TORNADO WARNING FOR WEST CENTRAL BUCHANAN COUNTY WILL EXPIRE
AT 645 PM EDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. However
small hail, gusty winds and heavy rain are still possible with this
thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston West Virginia.
Remember, a Severe Thunderstorm Warning still remains in
effect.
LAT...LON 3716 8216 3719 8218 3726 8204 3716 8198
TIME...MOT...LOC 2239Z 254DEG 17KT 3720 8206
$$
11What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this tornado warning went out at May 19, 3:26 PM EDT, 2 hours 55 minutes earlier.
Area forecast discussion, May 19, 3:26 PM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 326 PM EDT Thu May 19 2022 .SYNOPSIS... A boundary lifts northward across the region tonight with shower/storm chances. Hot weather Friday/Saturday. A cold front crosses late Sunday, with a cooler start to the new work week. && .NEAR TERM /THROUGH FRIDAY/... As of 300 PM Thursday... Lingering stratus deck across portions of the region has broken into stratocumulus, providing for a warm, pleasant afternoon across the region with high temperatures topping out in the upper 70s to low 80s for the lowlands. Shower and thunderstorm activity is beginning to develop just to the south of the region along a lingering frontal boundary. This boundary will gradually lift northwards across the area late this evening through the overnight period, serving as a focusing mechanism for shower and thunderstorm development. Portions of the southern/western CWA have been upgraded into a slight risk for severe weather as a result, with the main threats being damaging wind gusts, large hail, and heavy downpours. A few water issues and an isolated tornado are also possible. Greatest threat for severe weather will be confined to southern WV, southwest VA, and the Mid-Ohio Valley. Overnight low temperatures will generally be in the low to mid 60s for much of the CWA, with 50s across the eastern mountains. The aforementioned surface boundary is progged to lift north of the area by mid morning on Friday. This provides the area with a hot and dry Friday. High temperatures are progged to reach the low to mid 90s across the lowlands, translating into the warmest day of the year thus far. Dew points in the low to mid 60s help to keep heat indices below that of heat advisory criteria. Sensitive groups should however limit time outside tomorrow and take precautions if outdoors, given that it will be the warmest day of the year thus far. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... As of 140 PM Thursday... Continued hot and humid across the forecast area on Saturday, with strengthening ridge along eastern U.S. A disturbance moving through the area on Saturday afternoon/evening will help to kick off showers and storms across the area, particularly across the far eastern zones. Overnight low temperatures Saturday night will be quite muggy, with lows most areas expected to remain in the 60s. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... As of 1230 PM Thursday... Cold front will move into the area late Sunday afternoon/evening, with showers and thunderstorms increasing across the area as it does so. Still some uncertainty in terms of any severe, but overall threat is looking to be rather low owing to lack of significant shear or upper dynamics. Period still bears watching however. In addition, brief heavy downpours can be expected from any convection that develops with anomalously high PW air taking hold across the region. Frontal boundary will clear the area late Sunday night into Monday, with additional showers lingering across the region. Weather pattern becomes more uncertain from Tuesday onward, but general consensus is for an active pattern to continue, along with a gradual warming trend. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... As of 215 PM Thursday... Mainly VFR conditions persist this afternoon across the area with brief MVFR CIG restrictions at times courtesy of stratocumulus. Brief MVFR CIG restrictions will continue to be possible through early this evening. VFR conditions will then continue through much of the overnight across the region as a frontal boundary lifts northwards across the area. Some showers and isolated thunderstorms will be possible, but given low confidence in location of activity, kept mention of showers and thunderstorms out of most of the TAFs for now. Precipitation chances should generally end across the region by dawn tomorrow morning as the front exits north, with VFR conditions continuing through the end of the TAF period. A general S/SW flow will continue through much of the TAF period. Gusty winds at times this afternoon become lighter tonight. Winds become gusty again near dawn tomorrow morning and remain as such through the end of the TAF period. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY... FORECAST CONFIDENCE: Medium to high. ALTERNATE SCENARIOS: Very brief MVFR CIG restrictions possible through mid evening. Coverage and timing of shower/storms tonight could vary from what is progged in the TAFs. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06 EDT 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY M M M H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z FRIDAY... IFR possible in showers and thunderstorms on Sunday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...SL/GW NEAR TERM...GW SHORT TERM...SL LONG TERM...SL AVIATION...GW
Hazardous weather outlook, May 19, 2:53 PM EDT, 3 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 253 PM EDT Thu May 19 2022 KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005-006-013-024>026-033- 034-201900- Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Gallia-Lawrence OH- Dickenson-Buchanan-Wayne-Cabell-Lincoln-Mingo-Logan-Boone-McDowell- Wyoming- 253 PM EDT Thu May 19 2022 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia, and portions of southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. The region is under a slight risk of severe weather through early Friday morning. The main threats are damaging wind gusts, large hail, and heavy downpours with a few localized water issues possible. An isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong, heavy thunderstorms are also possible Sunday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-067-075-076-084-085-WVZ007>010-014>019-027>029-515>522-201900- Perry-Morgan-Athens-Washington-Vinton-Meigs-Mason-Jackson WV-Wood- Pleasants-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Clay-Braxton- Gilmer-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster- 253 PM EDT Thu May 19 2022 This Hazardous Weather Outlook is for portions of southeast Ohio and much of West Virginia. .DAY ONE...This Afternoon and Tonight. The region is under a marginal risk of severe weather through early Friday morning. The main threats are damaging wind gusts, large hail, and heavy downpours with a few localized water issues possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong, heavy thunderstorms are also possible Sunday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ011-020-030>032-039-040-523>526-201900- Tyler-Doddridge-Lewis-Harrison-Taylor-Upshur-Barbour- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 253 PM EDT Thu May 19 2022 This Hazardous Weather Outlook is for portions of central West Virginia, northeast West Virginia and northern West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong, heavy thunderstorms are also possible Sunday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, May 19, 5:25 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Charleston WV
525 PM EDT Thu May 19 2022
VAZ003-192200-
Dickenson VA-
525 PM EDT Thu May 19 2022
...A strong thunderstorm will impact portions of southern Dickenson
County through 600 PM EDT...
At 525 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clintwood, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clintwood, Trammel, McClure and Nora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3702 8248 3703 8248 3704 8249 3706 8249
3711 8254 3715 8254 3712 8217 3705 8214
3704 8215 3704 8217 3703 8219 3703 8220
3699 8226 3700 8228 3698 8232
TIME...MOT...LOC 2125Z 281DEG 17KT 3709 8250
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
11The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 5:25 PM EDT | Special Weather Statement | RLX | Dickenson | 35 min |
| May 19, 5:29 PM EDT | Severe Thunderstorm Warning | RLX | Dickenson | 46 min |
| May 19, 5:50 PM EDT | Severe Thunderstorm Warning | RLX | Dickenson | 25 min |
| May 19, 6:08 PM EDT | Severe Thunderstorm Warning | RLX | Buchanan, Dickenson | 37 min |
| May 19, 6:35 PM EDT | Severe Thunderstorm Warning | RLX | Buchanan | 25 min |
| May 19, 6:47 PM EDT | Special Weather Statement | RLX | Buchanan | 13 min |
| May 19, 7:02 PM EDT | Special Weather Statement | RLX | Buchanan | 28 min |
| May 19, 7:13 PM EDT | Special Weather Statement | RLX | Buchanan | 32 min |
Nearby
Tornado Warnings in Virginia, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.